Indiana, 2016

Damaging Winds in Indiana, July 21, 2016

July 21, 2016 · NWS LOT · 3 events in 2 counties and zones

Two rounds of thunderstorms bring isolated wind damage to far northwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Two rounds of thunderstorms bring isolated wind damage to far northwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 21, 9:33 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 21, 9:33 AM CST, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
1033 AM CDT THU JUL 21 2016

.UPDATE...
1030 AM CDT

It remains a challenging forecast into the afternoon as we are
monitoring a mesoscale convective system (MCS) moving southeast
across east-central Wisconsin. Have continued the previous shift
thoughts that part of this complex, or at least redevelopment
from this, will clip northeast Illinois including parts of
Chicago metro area early this afternoon. Have upped thunderstorm
likelihood in the north metro for at least a brief focused period
in the early afternoon forecast. Also dropped temperatures a tad
over northeast Illinois, more so over the northern half of the
metro due to a combination of cloud cover and outflow influence.
Confidence remains low on duration of influence however. A key is
that no change to heat headlines will be made late this morning as
even with slightly cooler temperatures the very high dew point
values of the mid to upper 70s (even 81 at Pontiac) combined with
temperatures of the upper 80s to mid 90s across the area...with a
warm and humid night ahead and heat tomorrow...still certainly
warrant a heat headline areawide at this time.

The thunderstorm structure and behavior upstream on radar and
satellite in Wisconsin has had a gradual weakening trend and no
longer appears severe. However, pressure rises of 3mb/1 hr have
been observed at recent sites that had the storms pass indicate a
well-defined cold pool that should at least help outflow
propagate southward. In addition, there has been congestus and
light echoes across north central Illinois in what appears to be a
small warm advection wing ahead of the MCS. While the 12Z DVN
sounding indicated a capped profile in the low levels, aircraft
sounding data from northeast Illinois modified for expected T/Tds
at noon indicate little of a cap with over 2000 J/kg of MLCAPE.
Thickening cirrus likely will stunt the temperature climb over
northeast Illinois into the afternoon and that has already been
observed in southeast Wisconsin, so that would probably keep any
new growth isolated/scattered. But at this time favor that
possibility over northeast Illinois as it seems outflows moving
into such a high MUCAPE/PWAT atmosphere at this time of day rarely
completely "dry up". Overall convective allowing models are not
handling this well and have gone more with observational trends.

Southern and western parts of the CWA are still on tap for the
forecast highs and hourly temperatures into this evening and have
bumped dew points up a couple degrees leading to a tad higher
forecast heat index and wet bulb globe temperatures.

Redeveloping storms along what should be a slowing outflow
boundary are possible during the mid-late afternoon, though this
would likely be isolated as well given limited upper forcing and
stout upper level heights nearby/building in. Will continue the
chances later in the day as is. Any storms this afternoon will
have the likelihood of brief very heavy rainfall and temporary 30
to 40 mph winds. Anything stronger would require deeper growth and
organization and is reflected well in an SPC marginal risk for
most of the area.

MTF

&&

.SHORT TERM...
335 AM CDT

Through tonight...

Today through tonight:
Main issues for today will be on a quickly advancing and bowing line
of storms, which early this morning was over Minnesota. Several
guidance members are struggling with initializing this system;
however, the national hi-res wrf arw/nmm members are doing well. The
theta-e advection would suggest this advancing line of storms would
persist to the southeast and arrive across Northern Illinois midday
and continue over the forecast area into the afternoon hours. The
challenges from this scenario will be on cloud cover, and remnant
boundaries that could result in additional spotty showers/storms
developing this afternoon/early evening.

Abundant low-level moisture continues to pool north/northeast, with
the axis of higher theta-e becoming oriented from Northeast IA to
Northeast Wisc later this morning, then sliding southeast. This
should allow the higher Td's to rise to near the mid/upr 70s across
Northern Illinois and Northwest Indiana this afternoon, as sfc temps
warm into the mid 90s. This will likely result in heat indices
between 105 to 110. Now for the forecast wrinkle, how does the line
of convection work with the heat warning for today. It is
conceivable that with the clouds arriving midday/afternoon that
temps could be held down several degrees, inhibiting the excessive
heat indices. Will maintain no changes to the current headlines.

Late this afternoon and overnight continues to be challenging, and
will hinge on the placement of a remnant boundary from the possible
midday/early afternoon line of convection over Northern IL. Some of
the solutions are trying to push the 500mb ridge axis southwest
slightly, which could allow a lobe of vorticity in the mid-levels to
slide southeast along the periphery of the ridge towards Northern IL
and help to develop spotty showers/thunderstorms given the
instability aloft and potential for a lingering boundary. Temps
tonight will likely not fall much below the mid/upr 70s, and expect
a few sites to not fall below 80.

Beachler

&&

.LONG TERM...
335 AM CDT

Friday through Wednesday...

Friday through Saturday: Large dome of mid-level ridging will
continue to be parked over the Central CONUS, with only minor
fluctuations. This should hold the 22-24 deg c thermal ridge aloft
across the region, and support afternoon temps pushing back into the
lower 90s; however, as is the case with Thursday on possible
convection coverages could throw a curve at how hot surface temps
become. Have opted to only make minor adjustments given the
decreased confidence for Fri/Sat. Still appears heat indices will
once again push into the 105-110 range, and likely continue into
Sat. There is some indications that a boundary will be sagging
south/southwest Fri, which could flip winds to the northeast across
areas adjacent to Lake Michigan. But if this does occur temps are
not expected to cool much.

The stalled frontal boundary will become oriented from Central Iowa
stretching southeast through the southern CWFA. This boundary is
expected to begin lifting north/northeast later in the day Saturday.
Given the proximity to the boundary, will continue to maintain low
chance POPs. Winds will likely be northeasterly turning
southeasterly late Saturday, which could also keep heat indices
several degrees under excessive heat warning criteria. Confidence
does remain low, so have opted to hold the current headlines in
place.

Sunday through Wednesday: Ensembles continue to feature a high
confidence in the ridging remaining over the Great Lakes Sunday,
with some minor amplification Sunday, then less amplified for early
next week. Operational solutions then begin to relax the northern
periphery of the mid-lvl ridge Mon/Tue, with surface ridging
arriving late Mon and continuing through Tue. This should provide
a couple periods of dry conditions and less heat/humidity. Sunday
may require a heat headline, with current progs indicating heat
indices around 102-110 degrees.

Beachler

&&

.AVIATION...
For the 12Z TAFs...

Unstable conditions will be in place across the region which will
result in thunderstorm chances throughout the day, though
confidence in the details is low to medium at best. Most likely
scenario for TSRA on station today will be for the line of
thunderstorms currently moving south across Wisconsin to continue
into northern Illinois by early this afternoon. The southern end
of the line has shown some signs of weakening, though, with
warming cloud tops noted on IR imagery and outflow outpacing the
main line of convection. This adds some uncertainty in how far
south the line will make it and how far south outflow will move to
serve the focus for renewed thunderstorm development this
afternoon. Based on extrapolation, the best timing for this line
to reach the terminals would be early this afternoon, around 17Z to
18Z.

South winds will veer to the southwest mid to late this morning with
gusts increasing to near 20 kt. Outside of the influence of
thunderstorms, except south to southwest winds to continue through
the remainder of the day; however, cannot rule out more northerly
winds for period associated with thunderstorm outflow. Also of
note, this morning fog and low ceilings have developed, mainly
over portions of north central Illinois. Only anticipate it to
impact RFD and DPA, and it should burn off by around 13Z.

BMD

&&

.MARINE...
302 AM CDT

A strong south to southwest breeze is in place across Lake
Michigan early this morning and will continue through the day and
portions of the overnight hours. Late tonight into Friday, a cold
front will gradually move down the lake with showers and
thunderstorms expected along the front. High pressure will
briefly build across the region Friday night into early Saturday,
then low pressure will move across the Canadian Prairies with a
warm front lifting back north. The low will continue to Hudson Bay
late Sunday with a trailing cold front sweeping across the lake
Sunday Night. High pressure builds back across the Great Lakes
Monday and Tuesday.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ020-ILZ022 UNTIL 7 PM Friday.

     Excessive Heat Warning...ILZ008-ILZ010-ILZ019-ILZ021-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 7 PM Saturday.

IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 7 PM
     Friday.

LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 21, 11:48 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1248 PM CDT THU JUL 21 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
221800-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1248 PM CDT THU JUL 21 2016 /148 PM EDT THU JUL 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:
  LIMITED THUNDERSTORM RISK...WITH AN ASSOCIATED:
      LIMITED HAIL RISK...UP TO NICKEL SIZE.
      LIMITED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.
  SIGNIFICANT EXCESSIVE HEAT RISK.

DISCUSSION:

SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...ARE POSSIBLE
THIS AFTERNOON MAINLY NORTH OF A RENSSELAER TO OTTAWA LINE. THE
MAIN SEVERE THREAT WILL BE STRONG...DAMAGING WINDS...BUT LOCALLY
HEAVY DOWNPOURS AND SMALL HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

SATURDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

SUNDAY...
  LIMITED THUNDERSTORM RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

TUESDAY AND WEDNESDAY...
  LIMITED THUNDERSTORM RISK.

DISCUSSION:

DANGEROUS HEAT WILL CONTINUE FRIDAY WITH SOME MODERATION TO
TEMPERATURES POSSIBLE SATURDAY, ESPECIALLY NORTH OF A VALPARAISO
TO FORRESTON LINE. MAXIMUM HEAT INDEX VALUES COULD PEAK NEAR 110
DEGREES ON FRIDAY...AND 100 TO 110 ON SATURDAY.

AREAS NORTH AND CLOSE TO THE LAKE COULD HAVE SOME RELIEF ON
FRIDAY DUE TO POTENTIAL THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON.

GENERAL STORM MOTION OF THE DAY:

EAST AT 35 MPH.

&&

LMZ740>745-221800-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1248 PM CDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THURSDAY THROUGH
SUNDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-221800-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1248 PM CDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THURSDAY THROUGH
SUNDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Jul 21, 11:27 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1227 PM CDT THU JUL 21 2016

ILZ014-022-INZ001-211815-
COOK IL-WILL IL-LAKE IN-
1227 PM CDT THU JUL 21 2016

...SPECIAL WEATHER STATEMENT FOR EASTERN WILL...SOUTHERN COOK AND
NORTHWESTERN LAKE COUNTIES UNTIL 115 PM CDT...

AT 1226 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER COUNTRY CLUB HILLS AND TINLEY PARK...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS
STORM ALONG WITH BRIEF BUT VERY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
HAMMOND...             GARY...                MOKENA...
ORLAND PARK...         TINLEY PARK...         OAK LAWN...
CALUMET CITY...        MERRILLVILLE...        CHICAGO HEIGHTS...
EAST CHICAGO...        SCHERERVILLE...        LANSING...
HIGHLAND...            BLUE ISLAND...         MUNSTER...
DOLTON...              PARK FOREST...         ALSIP...
MATTESON...

THIS INCLUDES...  INDIANA UNIVERSITY NORTHWEST...PURDUE UNIVERSITY
CALUMET...WINDY CITY THUNDERBOLTS BASEBALL...FIRST MIDWEST BANK
AMPHITHEATRE...GOVERNORS STATE UNIVERSITY...ILLIANA MOTOR SPEEDWAY...
PRAIRIE STATE COLLEGE...AND SOUTH SUBURBAN COLLEGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4144 8744 4144 8779 4165 8786 4178 8756
      4176 8756 4175 8753 4171 8753 4167 8747
      4167 8744 4168 8743 4167 8742 4165 8744
      4164 8743 4163 8734 4156 8733
TIME...MOT...LOC 1726Z 237DEG 49KT 4157 8775

MTF

The radar

The Chicago radar (KLOT), 54 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 21, 12:04 PM CST
Where
Lake County, 1.85 mi SSW of (Gyy)gary Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.595, -87.434

Two large trees downed in residential neighborhood near 165th St. and Cline Ave. Time estimated from radar.

Thunderstorm Wind, Lake

When
July 21, 12:14 PM CST
Where
Lake County, (Gyy)gary Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.620, -87.420

Measured at Gary Airport.

Thunderstorm Wind, Porter

When
July 21, 12:38 PM CST
Where
Porter County, Chesterton to South Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.600, -87.050

Numerous branches off of trees in Chesterton. In South Haven several medium size tree branches and power lines downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655147, 655148, 655149.